Mississippi, 2023

Hail and Damaging Winds in Mississippi, June 5, 2023

June 5, 2023 · NWS MEG · 4 events in 4 counties and zones

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms. A few storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 11:55 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 5, 11:55 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1255 PM CDT Mon Jun 5 2023

...New AVIATION...

.UPDATE...
Issued at 1053 AM CDT Mon Jun 5 2023

No big changes made to the forecast this morning. Temperatures
are on track to top out in the low to mid 90s this afternoon under
hazy skies. Scattered showers and thunderstorms are forecast to
initiate by late afternoon and slowly sag southwest through this
evening. Coverage will be a bit higher than the past several days
as a backdoor cold front sags into the region from the northeast.
A strong storm or two is possible, given the thermodynamic
environment, but widespread severe weather is not expected.

AC3

&&

.SYNOPSIS...
Issued at 302 AM CDT Mon Jun 5 2023

Areas of haze or smoke may be noticed across the Midsouth for the
next day or two from wildfires in Canada. Otherwise, expect
more warm temperatures today through Wednesday featuring highs in
the 90s along with isolated to scattered afternoon showers and
thunderstorms. A backdoor cold front may enhance the coverage of
storms tomorrow and Wednesday. Behind the front, Thursday and
Friday look a bit cooler and drier. Temperatures will trend
slightly warmer over the weekend with scattered showers and
thunderstorms, mainly during the afternoon hours.

&&

.DISCUSSION...(Today through Sunday)
Issued at 302 AM CDT Mon Jun 5 2023

A persistent blocking pattern featuring an upper level high over
the northern Plains and and lower heights over the Southern Plains
and Texas will continue to prevail resulting in warm conditions
across the Midsouth. This pattern will retrograde slightly early
in the week becoming oriented along a northeast to southwest axis
from the Northern Plains into the Desert Southwest by midweek.
This minor shift will allow a couple of backdoor cold fronts to
move through the Midsouth Tuesday and Wednesday. The chance of
widespread rain and thunderstorms should increase in the presence
of these fronts. Strong to severe thunderstorms look unlikely,
although locally heavy rain and frequent lightning are always
possible with thunderstorms this time of year.

Thursday and especially Friday look drier as the front moves
toward the Gulf Coast and high pressure builds in from the north.
Temperatures should trend slightly warmer over the weekend, but
likely remain below 90 degrees across most of the region. General
zonal flow is expected across the Midsouth Saturday and Sunday.
Guidance has been fairly consistent for the last couple of days in
bringing a weak trough and cold front across the area late
Saturday into Sunday resulting in some of the higher chances of
rain we have seen in a week or longer.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Mon Jun 5 2023

Primary aviation weather concern is TSRA chances this afternoon.
Secondary concern is overnight visibility restrictions due to
smoke and haze.

Similar to the last couple days, KNQA VAD wind profiler showed
deep easterly flow over the Midsouth. Surface dewpoints had
increased to the mid/upper 60s, ahead of a cold front, slow-moving
cold front over the lower Ohio River Valley. This front was not
particularly well-defined, but it should provide sufficient low
level convergence for scattered TSRA as it drops into the Midsouth
this afternoon. Areas south of a JBR-MEM-CRX line appear most
favored for TSRA after 21Z. Isolated pre-frontal TSRA will be
possible just about anywhere prior to 21Z.

TSRA should diminish in the early evening, given a stabilizing
boundary layer and lack of shear. HRRR and RAP depict little to
no overnight visibility restrictions due to smoke and haze.
Confidence is not high however, will need to monitor upstream
visibility trends through this evening.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Special weather statement, Jun 5, 12:18 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT Mon Jun 5 2023

MSZ002-051845-
Marshall MS-
118 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Marshall
County through 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marianna, or near Wall Doxey State Park, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holly Springs, Wall Doxey State Park, Marianna, Waterford, Galena,
Higdon, Gilton, Waites and Chulahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3464 8965 3480 8959 3478 8932 3457 8944
TIME...MOT...LOC 1818Z 280DEG 10KT 3470 8953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger
Special weather statement, Jun 5, 12:28 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT Mon Jun 5 2023

ARZ026-027-051900-
Poinsett AR-Craighead AR-
128 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern
Craighead and northwestern Poinsett Counties through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weiner, or 15 miles east of Newport. This storm was moving southwest
at 5mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Weiner, Cash, Pitts, Risher, Uno and Bayou De View State Wildlife
Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 9094 3575 9085 3556 9095 3563 9104
      3567 9104
TIME...MOT...LOC 1828Z 043DEG 4KT 3569 9097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger
Special weather statement, Jun 5, 12:59 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
159 PM CDT Mon Jun 5 2023

MSZ002-051930-
Marshall MS-
159 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Marshall
County through 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Banks, or near Holly Springs, moving south at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holly Springs, Wall Doxey State Park, Red Banks, Marianna, Waterford,
Galena, Mack, Mahon, Gilton and Chulahoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 8967 3469 8967 3469 8970 3489 8957
      3483 8938 3460 8942
TIME...MOT...LOC 1859Z 013DEG 7KT 3479 8954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger
Special weather statement, Jun 5, 1:14 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
214 PM CDT Mon Jun 5 2023

MSZ010-020-051945-
Coahoma MS-Tallahatchie MS-
214 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southeastern Coahoma
and west central Tallahatchie Counties through 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tutwiler, or 13 miles southeast of Clarksdale. This storm was nearly
stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tutwiler and Beaver Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9045 3399 9056 3410 9046 3410 9045
      3407 9045 3407 9038 3406 9034 3388 9045
TIME...MOT...LOC 1914Z 020DEG 4KT 3403 9044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lafayette

When
June 5, 1:37 PM CST to 1:42 PM CST
Where
Lafayette County, 2 mi W of Oxford
Measured
0.88 in hail
Reported by
Public
Coordinates
34.370, -89.555

Thunderstorm Wind, De Soto

When
June 5, 2:08 PM CST to 2:12 PM CST
Where
De Soto County, 0.29 mi NW of Alphaba
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.773, -89.874

Trees and powerlines were knocked down at the intersection of Countyline and Smith roads.

Thunderstorm Wind, Itawamba

When
June 5, 4:40 PM CST to 4:45 PM CST
Where
Itawamba County, 2.09 mi NW of Clay
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Buoy
Coordinates
34.291, -88.356

A tree was uprooted in the Johnson Heights area off of Old Highway 25.

Thunderstorm Wind, Lee

When
June 5, 5:40 PM CST to 5:45 PM CST
Where
Lee County, 1.99 mi SSE of Mt Vernon
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.303, -88.739

A tree was split along Mt. Vernon Road in Tupelo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111996, 1111999, 1112015, 1112016.